MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1260-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01874, 3005168196-2021-01876.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the short gastric artery using ruby coils, a lantern delivery microcatheter (lantern), non-penumbra coils, and a non-penumbra catheter.During the procedure, the physician placed a ruby coil and two non-penumbra coils into the target location using the lantern.While advancing the next ruby coil through the lantern, the physician experienced resistance.Subsequently, the ruby coil became stuck in the middle of the lantern; therefore, the ruby coil was removed.Next, while advancing another ruby coil through the lantern, the same issue occurred.The physician experienced resistance and subsequently, the ruby coil became stuck in the middle of the lantern.Therefore, the ruby coil and the lantern were removed.The procedure was completed using four pod packing coils (pod pcs) and a new lantern.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the short gastric artery using ruby coils, a lantern delivery microcatheter (lantern), non-penumbra coils, and a non-penumbra catheter.During the procedure, the physician placed a ruby coil and two non-penumbra coils into the target location using the lantern.While advancing the next ruby coil it became stuck in front of the target lesion and was detached there.Next, the physician advanced another ruby coil in an attempt to push the previous ruby coil into the target location.However, the physician experienced resistance and the ruby coil became stuck in the middle of the lantern.Therefore, the physician decided to remove the ruby coil and the lantern.While retrieving the lantern and ruby coil, the previously detached ruby coil was inadvertently removed.The procedure was completed using four pod packing coils (pod pcs) and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 09/02/2021: 1.Section b.Box 5.Describe event or problem evaluation of the first returned ruby coil revealed that the pusher assembly was fractured, the pull wire was retracted out of the distal fractured segment.If the ruby coil is advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked device may worsen to a fracture.If the two fractured segments are separated and the pull wire is retracted out of the ddt, the embolization coil will detach from its pusher assembly.The root cause of resistance could not be determined.Further evaluation revealed kinks in the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Evaluation of the second returned ruby coil revealed offset coil winds on the embolization coil inside the introducer sheath and the pusher assembly kinks.This damage was incidental to the reported complaint and the root cause could not be determined.During the functional test, resistance was encountered while attempting to re-sheath the embolization coil, and the ruby coil could not be re-sheathed.Therefore, no further functional testing was performed.Evaluation of the returned lantern revealed that the catheter was kinked and ovalized.This damage was incidental to the reported complaint and the root cause of this damage could not be determined.During the functional test, a demonstration coil was advanced through the lantern without an issue.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-01874, 2.3005168196-2021-01876.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12356187
Report Number3005168196-2021-01875
Device Sequence Number4535842
Product Code HCG
UDI-Device Identifier00814548019093
UDI-Public00814548019093
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1260-B
Device Catalogue NumberRBY2C1260
Device Lot NumberF106557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/28/2021
Supplement Date Received by Manufacturer08/31/2021
Initial Report FDA Received Date08/23/2021
Supplement Report FDA Received Date10/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005